Please help with RLS

My RLS starts as a tingling in my feet and shoots up my legs. It is not painful, but it is highly irritating. Alcohol sometimes works, though sometimes makes it worse. It usually happens just as I am trying to get to sleep. When I stand up it usually goes away. I've been prescribed Temazepam recently, which was working to a certain extent, but I find the warm weather is making it worse. I'm feeling almost suicidal over this - can anyone suggest help please?

12 Replies

  • I can understand the suicidal feelings, in fact I expect most RLS sufferers will be able to say that they have felt like that too.

    Temazepam - hmm, Have you tried a Dopamine agonist such as Pramipxole (Mirapex). There are problems with this type of drug such as unpleasant withdrawal when stopping taking them. But they are quite effective for RLS for many of us.

  • Oh my. I know the feeling. I haven't even been prescribed anything yet as they want blood test results first. I have been drinking some red to knock me out and then some nights it is too much. Feel like feet are on fire and can't stand to lay down. Suggest you go back to your doctors but in the meantime I find propping my legs up on a fat pillow, getting them massaged with tiger balm or applying cold bag of peas before sleeping helps. Lots of hugs. Hang in there.

  • Yes I understand the feet on fire feeling, but I will try the massage idea, although I do not usually like someone touching my feet. Actually not quite sure what Tiger Balm is. Is it like Voltorol? Thanks.

  • oohh I wish I had someone to massage my feet. Footsoak baths with lavender oil, and I have a muscle rub I use, but when the RLS kicks in there is nothing that stops it. I had a bad attack last week and it happens to my arms as well. It usually starts around midday and gets worse as the afternoon wears I have to keep myself busy, now this would be good except I have chronic back injury and hips and knees and I get very tired at the best of times as chronic pain will do, but to be forced to keep moving and be active I end up exhausted then the next day I just can't function. I hate to miss Church on a Sunday but last week I just could not get there as I had that really bad attack of RLS and RAS, and I was getting the sensations in my back as well Thursday night and it just knocked me. I did not start coming anywhere near good until yesterday and I was still rather weak and very tired today but I had to go see my Dr.

    It turns out these bad attacks might....just might, be associated with serontonin syndrome which could be causing hyperreflexia....hence the RLS. So what I have to do for the next 3 months is keep a diary of when I get RLS and RAS and cut down my dose of Zoloft. We talked about whether to cut the zoloft or the Tramal SR.... but I need the Tramal and it is easier to cut down the serotonin. I had been on 150 mg daily for years then mid 2013 I was not coping because my Grand daughter was murdered. So it could have been a gradual build up of serotonin and symptoms have been masked by high dose of Tramal SR and other of which is Stemetil

    So I am waiting to go into hospital for a colonoscopy so that and the medication diary over 3 months will then decide what we need to do. If no changes then investigations and more blood tests etc....

  • I do sympathise - had a terrible night last night - put it down to a pre-bedtime stint on the computer and wondered if that was a connection. Not sure about the alcohol issue - does it make better or worse! Sometimes a heat pad helps a bit. I get up sometimes, have a little walk to the kitchen, warm the heat pad and watch TV for a while, and go back to bed and sometimes that works. It is a real problem. If you don't suffer from it I don't think people understand how bad it is. Take heart in the fact that you are one of many with the problem and it is good to talk!

  • I have HOT-EZE pads and they are wonderful...they last for around 12-14 hours. Can also get them for the feet.

  • Gosh Sarge my heart hurts for you as I (we all) have been there!!!

    It gets better(?) for most of use one way or another however you need to keep managing your Dr to change and try lots of medications and if your Dr isnt RLS sensitive then you get educated and train your Dr, it is worth the effort. If all else fails change your Dr. Seriously change your Dr!!!!!

    The solution for most of us is meds, generally a cocktail of meds, for me its Gabapentin, Morphine, Pramipexole.

    Yes they make me tired but for me thats better than the alternative. Now I have RLS mates who don't like being tired and or cant handle the meds, it becomes very personal and at 3am you will make your own choices.

    Keep talking on here as some great ideas and experience to be had.


    Bob M

  • RLS will respond to prescription drugs ropinarole is a good one it's a dopamine agonist.

    Walking around does help. I spend most of my life standing up or walking around!!!!!

    when I try to relax, my legs jump and kick out. Temazepam on its own doesn't work.

    At night I will take a co/codamol as well as my ropinerole to try and get some sleep. Alcohol mostly makes things worse.

  • All you need to know is.... Mirapex. That's it...... Ask your doc about Mirapex (requip works too. But I like mirapex.) been taking it 9 years. Saved my sanity.

  • Yes! This is exactly what happens to me. I take Tramadol. It was actually prescribed for a sprained ankle but I noticed it working for the feeling you described. I get it iny back though. Hope this helped.

  • Sarge, I hope you are feeling better. Have you tried changing your diet? My experience with RLS symptoms is primarily caused by what I eat. High roughage foods (bananas, oats, beans, sometimes greasy meats) cause trapped gas. Avoiding these foods and getting exercise outside in the morning, when my body best absorbs the Vit D from the sun have eliminated my RLS symptoms. I sleep beautifully now. If I do get an RLS attack, I move the body around, twist at the waist, walk, perform a gas-releasing yoga position, drink water and then go to the toilet to release the gas or defecate. Other people have had similar positive results by changing their diet: see Canadian David Wimble’s site on avoiding inflammatory foods.:

  • Hmm, Sarge, the one thing I would suggest is that you do not use alcohol as a medicine.... It will dehydrate you and especially if you are taking temazipan or any of the Diazepam drugs. Do you smoke ciggies??? That will retard the oxygen levels. If you are having the tingles then shooting pains that sounds like circulation...Are you on any meds specifically for RLS?

    Or are you a silent sufferer like I have been for years until today when I finally complained about it to my doctor....only because it has been really bad and the symptoms are now affecting my arms and back.

    I would highly suggest that anyone who is taking any medications, to please read the leaflets that come with it. Look them up on line, find out what they are, what they are usually prescribed for, what the interactions are and the Contraindications..

    For example. Out of my list of meds 3 of them should not be taken together, however, there are considerations to be made and the positives outweigh the negatives and funnily enough, I have another med to help with some side effects.

    And one more bit of advice.... find out what should not be taken while you are on certain medications. St. John's Wort.... and anything grapefruit are no no's.

    But please if you are regularly taking temazepam do not drink alcohol with it. And remember anything of the Diazepam family have a half life so they stay in the system a lot longer.

You may also like...